Starting Theopylline; feel rubbish

Hi Everyone

Looking for some advice/help.

I've had a difficult year asthma wise. I was ill for most of March with exacerbations after viral infections. At that time I was on Seretide 125 2 puffs BD plust Montelukast and Salbutamol PRN.

I ended up in ED on day 3 of Prednisolone and was started on a second course of steroids (10 days in total and a weeks antibiotics)

When improved I was switched to Symbicort SMART regime using Symbicort 200/6 2 puffs BD plus reliever doses and stayed on the Montelukast.

I've had a couple of viral infections since September which has culminated in a nasty exacerbation again.

I'm now on day 5 of Prednisolone and day 4 of antibiotics.

I saw my GP yesterday who has increased the Prednsisolone and I will complete a longer course, he's swapped my Symbicort to 400/12 and commenced me on Uniphyllin 400mg once a day, this is because I've not really improved and yesterday required Salbutamol 1-4 hourly!

I have to say I feel rather sick; I suppose it's a change from the steroid munchies!!

I guess that could be a combination of Amoxycillin, starting Theophylline, Montelukast, being unwell plus all the Salbutamol I've had. I've resorted back to Salbutamol as I didn't find I was getting relief from Symbicort 200/6 - although I wonder if this was as a consequence of not having enough puff for a turbohaler!

Going back to see GP in a couple of weeks to see about getting a more robust winter plan. The idea of SMART was to enable me to not need staroids every time I got a cold. It's not worked so GP is thinking of a return to Seretide but increasing it to Seretide 250 (2 puffs BD) in the hope that this will help me manage winter germs. I'm note sure about the plan for Theophylline, the nausea is making me not very keen!!

Any advice greatfully received.

PS Anyone with a Piko 1 peak flow meter had problems with it overestimating PEF. Mine says PEF this AM is 422 where as my mini wright says 360, personal best on mini wright is 480 and the reading of 422 on the Piko 1 is not in keeping with how I feel or that fact that I'm having an exacerbation!

10 Replies

  • Hi sorry to hear that you are not feeling well. I personally could not tolerate Theophylline and felt rubbish on it.

    On the subject of the Piko, I find that when the batteries are getting low it gives some weird readings - gave me a FEV1 of 8 once when my personal best is about 3!

  • Uniphylline does cause sickness but I thought it was a twice a day as the tablets only last 12 hours.

  • Sorry to hear you're not doing so well! Crossing fingers GP can come up with a good plan - if not, referral time?

    I'm afraid I have nothing useful to add re theophylline as never been on it, but re the Piko meter: I think it was you Valj who finds it useful except when batteries are going? But I'm on my second now after sending one back for weird readings and it STILL gives me weird readings! As in: 3 wildly different ones (100s different) within minutes of each other, and telling me I'd blown 880 PF and 5 or 6 FEV1 - now I may have higher than average or predicted readings but not quite THAT high, and if I were ever going to blow that then it wouldn't be when I'm SOB and doing a reading just before I take reliever! In the end I gave up and use the Mini-Wright: more annoying to cart around when I'm away but generally more reliable (any weirdness is likely to be me not the meter).

  • Hi

    Thanks for the replies; really appreciate them.

    In terms of the PIKO1 it's brand new and I've only tried it with the batteries that were supplied (wrapped) will try new ones in case they are substandard demo ones. If not I'll have to go back to using the Mini-wright which is a shame as the PIKO1 is so small and had a memory much better than my own!

    Yes, I'd also read that the Theophylline is normally every 12 hours, going back to see the GP in a couple of weeks, perhaps he's trying to establish me slowly on it as I've never had it before. I was too poorly to really ask much about it.

    Yes, fingers crossed for yet another plan to try. Viral infections are just the pits for me, if I could manage them much better then that would be such a massive improvement but I too agree that I'm almost at the limit of care that my GP can provide and that a referral may be on the cards if things don't improve!

    Thanks again!

  • Sorry to hear you're having a rough time.

    I find it a bit odd that you've been given uniphylline in the middle of an exacerbation as it takes a while to find the right dose, as it's different for everyone. When started on it you need blood tests to find out the theophylline levels to see if they're sub theraputic, theraputic or toxic. I think the blood tests are a few days/week after starting or changing the dose of theophylline. So, I'm wondering if this is being done when you say they're not seeing you for a couple weeks. It's also supposed to be taken twice a day, so it's odd that you've been told once a day. You should also be under a consultant when starting it and not a GP unless they've a specialist interest in respiratory/asthma.

    I've found out this info as I might start Uniphylline soon, so please don't think that what I've said is written in stone, but it is my understanding of my research into theophylline/uniphylline so far.

    Don't know about the piko sorry. I hope you improve and feel better soon.

  • Hi,

    Yes, I was surprised GP starting Theophylline without a specialist referral. He might have a special interest in Asthma though, seems very knowledgable; just a shame I've only seen him twice.

    I suspct it's more of a long term winter strategy for me. I'm really greatful for a slow start on Theophylline if it's part of a long term plan. I'm really sensitive to drugs that make patients sick. Going to ring the surgery next week anyway to see about getting levels done as that will help inform things when I see my GP.

    I did find this info in relation to taking the total daily dose though!

    ""In patients whose night time or day time symptoms persist despite other therapy and who are not currently receiving theophylline, then the total daily requirement of UNIPHYLLIN CONTINUS tablets (as specified above) may be added to their treatment regimen as either a single evening or morning dose

  • Hiya I can only second what others have said about theophylline. There is a fine line between a therapeutic dose and toxicity. Also everyone tolerates it differently as we all metabolise drugs differently. To give you a context, I was started on 200mg of theophylline by my GP a couple of years ago and had all the symptoms of toxicity - I only took two doses. When I went into hospital Papworth wanted to give me IV aminophylline (contains theophylline) and I was very reluctant but the agreed to start me on a very low dose. My blood levels came back really high and they had to lower the dose even more. I was recently started back on oral theophylline 125mg and had the same issues - I'm now on 60mg bd (slophyllin) which is the suggested dose for a five year old! But it works and I have no side effects. I shudder to think what would happen if someone gave me 400mg..

    PLEASE ensure you have a blood test after a couple of weeks and that you have an awareness of toxicity symptoms so that you can go back to GP if you need to. I hope it helps your breathing :)


  • PS might not work cos of your dose, but taking the theophylline on a good belly of food really helps with the sickness x

  • Thanks nursefurby. Usful info filed away in brain for later reference.

  • Hi

    Thanks for the advice. Looked over some other theophylline posts and the taking with food was mentioned also. Have tried that for last 2 nights and nausea is much better than when I took the first dose. I'm also on antibotics so they could also be responsible for me feeling a bit sick

    Will be phoning surgery on Monday to see about getting levels done.

    Thanks everyone

You may also like...